- Men’s basketball drops Senior Day game to Rider
- Men’s ice hockey beats Brown on Senior Night
- Women’s basketball clinches top seed in MAAC Tournament with Senior Day win
- Quinnipiac completes season sweep over rival Yale with Heroes Hat win
- Quinnipiac set to take on rival Yale
- Matt King joins men’s ice hockey as walk-on goaltender
- In his mother’s memory
- Current Craze
- Living the Legend
- Panel of professors explain human rights for minorities
The negative side of supplements
Working out in the gym and keeping up with physical fitness has become a huge part of the lives of young adults, especially college students. Having a six pack and counting calories has become the new fad amongst many students because of the media and the national promotion of wellness.
So in order to help keep this image, many students, particularly male students, use protein powder in food and drinks to build muscle. What most people do not know, however, is that there are cons to using protein powder and supplements.
According to Kaplan University’s Center for Health and Wellness, there are many health products on the market, but just because protein supplements are promoted in the media, does not mean they are approved by the Federal Drug Association.
The FDA is a government organization that tests food and health products to make sure they are safe for consumption. On the FDA’s website, there have been many archived cases of recalled protein and dietary supplements.
There are many isolated ingredients in these supplements that can cause health issues. Kaplan University’s Center for Health and Wellness website shares one case in 2010 that dealt with harmful levels of mercury, arsenic and lead in unwarranted protein products. This can be detrimental to a person’s life, no matter how much or how little the product is used.
Crossfit Boston says protein powder can also contain a lot of unpleasant ingredients such as artificial flavors, artificial sweeteners, sugar and added calories, even though the front label might state otherwise.
Freshman Brandon Lyons shared his experience with protein powder.
“I do not use anything of the sort because it causes stomach aches,” Lyons said.
Side effects are more likely to occur since the products are not government tested or approved.
Regular vitamin supplements are not the best choice either. Registered Dietitian, Rebecca Purcell, says that the supplements are not FDA approved, so they should really not be taken unless the person has a diagnosed deficiency or has a medical need. She also advises that too much of a vitamin can cause an imbalance with the rest of the body.
It is commonly believed that by taking a multivitamin, a person is excused from eating vitamin-rich foods, but that is not the case, according to Purcell. Eating foods from every food group is the way to live a healthy lifestyle, get the right amount of vitamins, minerals, nutrients and keeps people away from taking unnecessary supplements.
Of course, the more regimented vitamins and minerals the better, but like everything else, too much of one vitamin or mineral can be unhealthy for the body. Web MD discusses a few vitamins and minerals and their side effects if taken in excess.
“Too much vitamin C or zinc could cause nausea, diarrhea, and stomach cramps,” Web MD writes on its website. “Too much selenium could lead to hair loss, gastrointestinal upset and fatigue, and mild nerve damage.”
Another great tip to stay on a healthy track is just being aware of foods consumed. If a food product is “fortified,” check to see what was added in as an extra boost, and make sure that the ingredient is not already taken as a daily supplement. Being a promoter of healthy living is simple, even without supplements, so do some research and make choices that will only benefit you and your body.